Medline ® Abstract for Reference 108
of 'Bleomycin-induced lung injury'
Severe bleomycin-induced pneumonitis. Clinical features and response to corticosteroids.
White DA, Stover DE
Ten (3 percent) of 287 patients receiving combination chemotherapy developed severe bleomycin-induced pneumonitis. The course and the response to therapy in these patients are summarized in this report. The dose of bleomycin received varied from 136 to 588 units, with toxic effects occurring in six patients who had received less than 200 units. Dyspnea and dry cough were the presenting symptoms in nine patients; one was asymptomatic. Roentgenograms were abnormal in nine cases, with five showing bilateral infiltrates. Four patients had asymmetric abnormalities, with radiographic involvement of only a single lung in two of these. Pulmonary function tests were abnormal, with a decreased diffusing capacity. Seven patients were treated with corticosteroid therapy, and significant clinical and radiographic improvement was noted; however, pulmonary function tests remained abnormal and could not be used to monitor the response. Prolonged therapy with corticosteroids was required over many months to maintain improvement. Tapering of the steroid dosage led to recurrence of clinical symptoms and radiographic infiltrates in five patients. Mortality was 60 percent, with three early deaths in untreated patients and three late deaths which occurred 12 to 15 months after diagnosis. In this study, patients with severe bleomycin-induced pneumonitis had symptomatic improvement and roentgenographic clearing following corticosteroid therapy.